Hyperserotonemia; Serotonergic syndrome
Symptoms occur within minutes to hours, and may include:
- Agitation or restlessness
- Fast heart beat
- Increased body temperature
- Loss of coordination
- Overactive reflexes
- Rapid changes in blood pressure
Signs and tests
The diagnosis is usually made by asking questions about your medical history, including the types of drugs you take.
To be diagnosed with serotonin syndrome, you must have been taking a drug that changes the body's serotonin levels (serotonergic drug) and have at least three of the following signs or symptoms:
- Heavy sweating not due to activity
- Mental status changes such as
- Muscle spasms (myoclonus)
- Overactive reflexes (
- Uncoordinated movements (ataxia)
Serotonin syndrome is not diagnosed until all other possible causes have been ruled out, including infections, intoxications, metabolic and hormone problems, and drug withdrawal. Some symptoms of serotonin syndrome can mimic those due to an overdose of cocaine, lithium, or an MAOI.
If you have just start taking or increased the dosage of a tranquilizer (neuroleptic drug), other conditions such as neuroleptic malignant syndrome will be considered.
Tests may include:
- Blood cultures (to check for infection)
Complete blood count(CBC) Drug (toxicology) screen Electrolyte levels
- Electrocardiogram (ECG)
- Kidney and liver function tests
Thyroid function tests
Review Date: 06/30/2010
Reviewed By: Jacob L. Heller, MD, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington, Clinic. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.